Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Opportunistic InfectionsOpportunistic Infections
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


cryptococcol menningitis
Jan 10, 2000

MY SISITER WAS RECENTLY DIAGNOSED 6 WEEKS AGO WITH AIDS. SHE WAS HOSPITALIZED W/PNEUMONIA,CRYPTO-COCCAL DISEMINATED LUNG INFECTION AND TB. AFTER 5 WEEKS IN THE HOSPITAL THEY LET HER COME HOME. SHE WAS HOME A WEEK WHEN SHE BEGAN TO GET CONFUSED AND INCOHERRANT. SHE WAS TAKEN BACK TO THE HOSPITAL AND A SPINAL TAP SHOWED SHE NOW HAD CRYPTO-COCCAL MENNINGITIS. WE WERE TOLD THAT THE MEDICATION,AMPHOTERICIN B, IS VERY TOXIC AND THE DOCTORS FEEL HER BODY WILL NOT TOLERATE THE TREATMENT AND SHE PROBABLY DOESN'T HAVE MUCH TIME LEFT. IS THERE HOPE FOR ANY TYPE OF RECOVERY? ARE THERE ANY OTHER TREATMENTS FOR THIS TYPE OF MENNINGITIS? SHE LOOOKS GREAT BUT THE DOCTORS FEEL SHE IS JUST NOT RESPONDING TO HER MEDICATIONS. ANY ADVICE WOULD BE GREATLY APRECIATED.

Response from Dr. Feinberg

Some patients with very mild cryptococcal meningitis can be treated successfully with a pill called fluconazole. Most experts think that at least 2 weeks of amphotericin B before switching to fluconazole is better. While ampho B has a lot of side effects, most can be prevented or managed if the doctors have enough experience using this drug. It concerns my that her doctors are reluctant to use amphotericin. If they are not comfortable with this drug, then get a referral to an infectious diseases or AIDS doctor who is. No one who "looks good" should die from this infection. The patients who do die from it these days are usually in a coma (or close to it) when they go into the hospital. Push her docotrs on this-- it's very important.


Previous
BLURRED VISION...SHOULD I BE WORRIED???
Next
crypto-coccal menningitis and HIV

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement